December 15, 2008
Posted: 08:44 AM ET
Joanne, a 26-year-old nurse at the Cleveland Clinic, felt no sex drive for eight years. Nothing, nada, zilch. She wasn't happy, and neither was her boyfriend.
At first she wasn’t quite sure what was to blame for this sudden change, but her psychiatrist knew instantly. Her antidepressants were the culprit, he told her. Studies show antidepressants cause a decrease in sex drive in about one out of three people who take them.
Some 118 million prescriptions for antidepressants are written each year, according to the Centers for Disease Control, and studies show about one in three people who take these drugs experience a decrease in libido. Here are some tips from experts on what to do if it happens to you, whether you’re male or female.
Talk to your doctor about switching antidepressants: It worked for Joanne (that’s not her real name). When her psychiatrist switched her to a new antidepressant, "All of a sudden, my sex drive went through the roof. It was awesome. It was wonderful," she says.
Talk to your doctor about anti-impotence drugs: These have been prescribed to both men and women who suffer from anti-depressant-induced libido problems, although they’re FDA-approved only for men. Joanne took Cialis when, even after her libido returned, she had trouble reaching orgasm.
Testosterone: Testosterone, produced naturally by both men and women, boosts libido. Synthetic testosterone, however, has been approved only for use with men. Doctors can still prescribe it to women, but make sure you find a doctor who’s familiar with prescribing it to female patients, since the dosages are very different for women than for men.
From around the web
Clark Howard helps you become a wise consumer. We know you're busy, and that's why Clark's tips are quick and effective. He'll arm you with the information you need to make smart choices. During these tough economic times, Clark wants to help you save more, spend less and avoid getting ripped off!